Steroid Withdrawal Effects Long-Term Topical Corticosteroid Use

BACKGROUND:

Concerns about topical steroid withdrawal (TSW) are leading some patients to cease long-term topical corticosteroid (TCS) therapy. Diagnostic criteria for this condition do not exist.

OBJECTIVE:

The aim of this study was to examine the demographics and outcomes in adult patients who believe they are experiencing TSW following discontinuation of chronic TCS overuse.

METHODS:

This was a retrospective cohort study of patients in an Australian general practice presenting with this clinical scenario between January 2015 and February 2018.

RESULTS:

Women represented 56% of the 55 patients seen, and ages ranged from 20 to 66 years (mean, 32.9 years; median, 30.0 years). Seventy-six percent had an original diagnosis of atopic dermatitis. Sixty percent had used potent TCSs on the face, and 42% had a history of oral corticosteroid use for skin symptoms. Burning pain was reported in 65%; all had widespread areas of red skin; and so-called “elephant wrinkles,” “red sleeve,” and the headlight sign were seen in 56%, 40%, and 29%, respectively.

CONCLUSIONS:

Patients with a history of long-term TCS overuse may experience symptoms and signs described in TSW on stopping TCSs. Diagnostic criteria, reflecting the histories and examination findings of the patients studied, are suggested in this article with the aim to advance discussion and research into TSW.

Read More

Write a comment

For any orders outside of Australia and the USA kindly contact karyn@innerbalanceph.com Dismiss